Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


On proper homotopy theory for noncompact $ 3$-manifolds

Authors: E. M. Brown and T. W. Tucker
Journal: Trans. Amer. Math. Soc. 188 (1974), 105-126
MSC: Primary 57A65
MathSciNet review: 0334225
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Proper homotopy groups analogous to the usual homotopy groups are defined. They are used to prove, modulo the Poincaré conjecture, that a noncompact 3-manifold having the proper homotopy type of a closed product $ F \times [0,1]$ or a half-open product $ F \times [0,1)$ where F is a 2-manifold is actually homeomorphic to $ F \times [0,1]$ or $ F \times [0,1)$, respectively. By defining a concept for noncompact manifolds similar to boundary-irreducibility, a well-known result of Waldhausen concerning homotopy and homeomorphism type of compact 3-manifolds is extended to the noncompact case.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A65

Retrieve articles in all journals with MSC: 57A65

Additional Information

PII: S 0002-9947(1974)0334225-X
Keywords: Proper map, end, proper homotopy groups, incompressible surface, $ {p^2}$-irreducible, boundary-irreducible, end-irreducible
Article copyright: © Copyright 1974 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia